Hyperthyroidism meds

Been diagnosed with Graves and need to start neomercasole 40mg and atenolol 50mg both twice daily

Had taken 25mg atenolol once daily for two weeks and gained 3kgs. So stopped this and very scared to start anything that will make me gain weight- whilst I feel horrible currently read of the horrid side effects of neo and believe this too would cause weight gain. Don't want to do radioactive iodine and nor op to remove.

Please help with feedback and views.

Skip

Featured Content

Join our community

The community helps everyone affected by thyroid conditions by providing support, information and guidance.

Follow

Featured by HealthUnlocked

2 Replies

oldestnewest
  • Annech,

    Beta blockers and anti-thyroid drugs will slow your metabolism and that may be why you gained weight. Untreated hyperthyroidism can put an enormous strain on your heart and can cause osteoporosis so you should rethink your decision not to take NeoMercazole and perhaps increase your exercise to offset any weight gain.

    Weight gain can occur as a side effect of some beta blockers, especially the older ones, such as atenolol (Tenormin) and metoprolol (Lopressor, Toprol-XL). The average weight gain is no more than 4 pounds (about 2 kilograms). ... It could be that beta blockers slow your metabolism.

    Beta blockers: Do they cause weight gain? - Mayo Clinic

    mayoclinic.org/diseases-con...

  • Thank you Clutter, appreciate the feedback and have just commenced with the meds. At this stage I am not allowed to exercise hence it is quite frustrating - I am a very small build hence the slightest weight gain I immediately see and feel but have decided that for my health sake this is the right course to take as the strain on my heart is too high. I am praying I won't see any additional weight gain and that the benefits outway the side-effects!

You may also like...